Alert archive / Montana / Tornado Warnings in 2005

Tornado Warning 19, NWS Billings, MT

June 27, 2005Wheatland County, Montana

NWS Billings, MT issued this tornado warning at Jun 27, 2005, 5:20 PM MDT for Wheatland County, Montana. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2005, 5:20 PM MDT (23:20 UTC)
Expired
Jun 27, 2005, 5:45 PM MDT
In force
25 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Wheatland County, MT

The radar

The Billings radar (KBLX), 103 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:30 PM MDTHAIL 0.75Shawmut, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBYZ 272322
TORBYZ
MTC107-272345-
/O.NEW.KBYZ.TO.W.0019.050627T2320Z-050627T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
520 PM MDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL WHEATLAND COUNTY IN CENTRAL MONTANA

* UNTIL 545 PM MDT

* AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  HEDGESVILLE...OR ABOUT 13 MILES EAST OF HARLOWTON...MOVING
  NORTHEAST AT 40 MPH.

A FUNNEL CLOUD HAS BEEN REPORTED WITH THIS SEVERE THUNDERSTORM 2 MILES
WEST OF SHAWMUT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR SOUTHEASTERN MONTANA.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS PREVIOUSLY 
IN EFFECT FOR EAST CENTRAL WHEATLAND COUNTY.

LAT...LON 4649 10982 4628 10979 4630 10942 4662 10942

$$
1 follow-up statement
000 
WWUS55 KBYZ 272337
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
535 PM MDT MON JUN 27 2005

MTC107-272345-
/O.CON.KBYZ.TO.W.0019.000000T0000Z-050627T2345Z/
WHEATLAND MT-
535 PM MDT MON JUN 27 2005

...A TORNADO WARNING CONTINUES UNTIL 545 PM MDT FOR EAST CENTRAL
WHEATLAND COUNTY...

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SHAWMUT OR ABOUT 
18 MILES SOUTHEAST OF HARLOWTON...MOVING EAST AT 20 MPH.

A FUNNEL CLOUD HAS BEEN REPORTED BY TRAINED SPOTTERS WITH THIS 
SEVERE THUNDERSTORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR SOUTHEASTERN MONTANA.

LAT...LON 4649 10982 4628 10979 4630 10942 4662 10942

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 27, 4:46 PM MDT, 34 minutes earlier.

Area forecast discussion, Jun 27, 4:46 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
446 PM MDT MON JUN 27 2005

.SHORT TERM...VALID FOR TDY AND TUE...

UPDATE FOR WATCH 539 THIS LATE THIS AFTERNOON THROUGH MIDNIGHT.
PACKAGE IN GOOD SHAPE. EXTENDED MENTION OF SEVERE WORDING A LITTLE
FURTHER EAST TO ACCOMODATE WATCH AS SHEAR PROFILE QUITE GOOD TO
SUSTAIN UPDRAFTS.

STRONG S/W MOVING INTO WESTERN ZONES THIS AFTERNOON. UPPER DYNAMICS
...GOOD MOISTURE AND VEERING WIND PROFILE WILL MAKE UP FOR LOWER
CAPE VALUES THAN LAST FEW DAYS AND PROVIDE POTENTIAL FOR SEVERE
STORMS. MAIN THREAT WILL BE LARGE HAIL. ALSO A LITTLE CONCERNED
OVER POTENTIAL FOR HEAVY RAIN AS STORMS WILL BE SLOWER MOVING
THAN LAST FEW DAYS DUE TO WEAKER 700MB FLOW. FOCUS OF ACTIVITY
SHOULD SHIFT TO CENTRAL AND EAST OVERNIGHT AS S/W AND UPPER
DIVERGENCE AREA DRIFTS ACROSS AREA. WILL LINGER POPS INTO EARLY
MORNING HOURS IN NORTHEAST ZONES.

FOR TUESDAY...UPPER JET OVER AREA WITH SURFACE LOW SETTING UP
OVER NE WYOMING/NW SOUTH DAKOTA BY AFTERNOON. MORE DYNAMICS CROSS
ENTIRE REGION AS TROF MOVES OVER. CAPE VALUES AND WIND PROFILE
FAVOR SEVERE WEATHER IN FAR EASTERN ZONES...THOUGH MOST LOCATIONS
SHOULD SEE CONVECTIVE ACTIVITY. TROF AXIS LINGERS OVER AREA
WEDNESDAY BUT WITH WESTERLY FLOW AT LOW LEVELS WILL ONLY CARRY
SLIGHT CHANCE POPS AT THIS TIME. TESAR

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

EXTENDED FORECAST LOOKS IN GOOD SHAPE. UPPER TROUGH SHIFTS EAST
OF THE AREA FOR THURSDAY. A FLAT UPPER RIDGE MOVES INTO SOUTHERN
MONTANA FOR THURSDAY AS THE FLOW DRIES OUT. WEAK WAVES MOVE
ACROSS INTO THE WEST. AIRMASS DRIES OUT...SO WILL LEAVE
THUNDERSTORMS OUT OF THE FORECAST. FRIDAY REMAINS IN A ZONAL
FLOW...BUT A STRONGER WAVE INVADES...SO WILL KEEP LOW POPS IN THE
WEST. MODELS DIVERGE OVER THE WEEKEND WITH THE GFS WANTING TO
MOVE A RIDGE IN AND THE ECMWF PLACING A TROUGH BACK INTO THE
NORTHERN ROCKIES. WILL SIDE WITH THE ECMWF AT THE MOMENT...AS
PATTERN HAS BEEN PRETTY PERSISTENT WITH THE TROUGH OVER THE
WEST...AND DONT SEE ANYTHING COMING TO PROMOTE THE CHANGES THE
GFS IS ADVERTISING. HUMPHREY

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WEST AND SHIFT EAST
THROUGH THE EVENING. THE STORMS WILL LIKELY HAVE HEAVY RAIN ALONG
WITH SOME HAIL. THE STORMS WILL BE LATER TO GET INTO THE EAST.
THE STORMS WILL CLEAR THE WEST BY AROUND 04Z AND THE EAST BY 08Z.
HUMPHREY

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 075 057/078 057/074 052/082 054/084 057/082 055/079
    3/T 64/T    42/T    00/U    00/U    02/T    02/T
LVM 068 046/071 047/073 049/078 051/082 051/080 050/077
    7/T 53/T    42/T    20/B    00/B    02/T    22/T
HDN 082 056/080 055/073 052/084 055/086 057/083 056/083
    3/T 44/T    42/T    00/U    00/U    02/T    02/T
MLS 080 061/084 057/073 055/083 057/088 056/086 056/084
    3/T 53/T    52/T    00/U    00/U    02/T    02/T
4BQ 085 060/084 057/073 053/083 055/088 057/086 055/084
    2/T 33/T    42/T    00/B    00/U    02/T    02/T
BHK 080 058/083 054/071 053/078 056/084 054/082 054/079
    2/T 53/T    42/T    00/B    00/B    02/T    02/T
SHR 081 052/085 052/076 049/079 052/083 054/082 052/081
    2/T 33/T    32/T    00/U    00/U    02/T    02/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 539 IN EFFECT UNTIL MIDNIGHT MDT
      TONIGHT FOR ZONES 28>32-34>36-38>42-56>58-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 27, 4:54 PM MDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
454 PM MDT MON JUN 27 2005

MTZ028>032-034>036-038>042-056>058-063>068-282300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-SOUTHERN BIG HORN-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
454 PM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TONIGHT

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH UNTIL 12 MIDNIGHT MDT FOR PORTIONS OF
SOUTH CENTRAL MONTANA. PLEASE SEE GTFWCNBYZ AND GTFZFPBYZ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ033-037-282300-
FALLON-CARTER-
454 PM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA THIS EVENING. A
FEW STORMS MAY BE SEVERE DURING THE EVENING WITH LARGE HAIL THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AND SOME STORMS MAY
BE SEVERE DURING THE AFTERNOON AND EARLY EVENING. NO HAZARDOUS
WEATHER EXPECTED AFTER MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WYZ098-099-282300-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
454 PM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. A
FEW STORMS WILL PRODUCE SMALL HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 27, 4:28 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
428 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             5 W LIVINGSTON          45.66N 110.67W
06/27/2005  1.00 INCH        PARK               MT   TRAINED SPOTTER

&&

JKL
Local storm report, Jun 27, 5:07 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
507 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             HARLOWTON               46.44N 109.83W
06/27/2005  0.88 INCH        WHEATLAND          MT   TRAINED SPOTTER

&&

SJC

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:12 PM MDTSevere Thunderstorm WarningBYZPark31 min
Jun 27, 4:29 PM MDTSevere Thunderstorm WarningBYZWheatland46 min
Jun 27, 5:10 PM MDTSevere Thunderstorm WarningBYZSweet Grass35 min
Jun 27, 5:17 PM MDTSevere Thunderstorm WarningBYZWheatland28 min
Jun 27, 5:32 PM MDTSevere Thunderstorm WarningBYZStillwater28 min
Jun 27, 5:45 PM MDTSevere Thunderstorm WarningBYZSweet Grass14 min
Jun 27, 5:46 PM MDTSevere Thunderstorm WarningBYZWheatland29 min
Jun 27, 5:57 PM MDTSevere Thunderstorm WarningBYZCarbon33 min

Nearby

Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.